Q:

What are the possible side effects of NSAIDs?

A:

Quick Answer

Heartburn, ulcers, upset stomach and skin rashes are side effects of nonsteroidal anti-inflammatory drugs, states WebMD. NSAIDs may increase the risk of heart attack, stroke, and serious stomach and intestinal bleeding, especially if taken at higher doses and for longer periods than recommended.

Continue Reading

Full Answer

Individuals age 65 and older with existing heart, kidney, liver, stomach or intestinal disease are more likely to have increased risks, adds WebMD. Medical treatment should be sought immediately for individuals who experience trouble breathing, signs of a heart attack or stroke, or swelling of the face, lips, tongue or throat. Hives, unexplained bleeding and blood in the stools also require immediate medical attention. Individuals with previous allergic reactions to NSAIDs or allergies to aspirin or other pain relievers should avoid use.

Individuals with ulcers or a history of bleeding in the stomach or intestines should consult with their doctor before using NSAIDs, cautions WebMD. Those with anemia, bleeding or easy bruising, high blood pressure, and stomach pain, upset stomach or heartburn should also seek medical advice before use. Caution before use is recommended for individuals who drink more than three alcohol drinks per day. Combining alcohol with NSAIDs increases the risk of stomach bleeding. Individuals taking blood thinners, water pills, and medications for arthritis, diabetes or mental health conditions should consult with their doctors before using NSAIDs.

Learn more about Side Effects
Sources:

Related Questions

Explore